Alert archive / Alabama / River Flood Warnings in 2012

River Flood Warning 10, NWS Birmingham, AL

December 26, 2012Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Dec 26, 2012, 8:57 AM CST for Greene County, Hale County, Marengo County, Alabama. It took effect at Dec 27, 2012, 5:44 AM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2012, 8:57 AM CST (14:57 UTC)
In effect from
Dec 27, 2012, 5:44 AM CST
Expired
Dec 27, 2012, 9:10 AM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.16 ft at Dec 28, 2012, 5:00 AM CST.

actionminormoderate909510012/2612/2712/28
Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WGUS44 KBMX 261457
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
857 AM CST WED DEC 26 2012

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM AFFECTING GREENE...HALE 
  AND MARENGO COUNTIES.

.HEAVY RAINFALL OF TWO TO FOUR INCHES HAS OCCURRED SINCE 
TUESDAY MORNING OVER THE BLACK WARRIOR RIVER DRAINAGE BASIN... 
AND A FLOOD WARNING IS NOW IN EFFECT FOR THE BLACK WARRIOR RIVER
AT SELDEN LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY THURSDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-270257-
/O.NEW.KBMX.FL.W.0010.121227T0747Z-121231T1715Z/
/WLDA1.1.ER.121227T0747Z.121228T0600Z.121231T0515Z.NO/
857 AM CST WED DEC 26 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM LATE TONIGHT TO MONDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  8:15 AM WEDNESDAY THE STAGE WAS 82 FEET. 
* FLOOD STAGE IS 90 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY AFTER MIDNIGHT TONIGHT  AND 
  CONTINUE TO RISE TO NEAR 93.5 FEET BY EARLY FRIDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY SUNDAY NIGHT.
* IMPACT...AT 94 FEET...SOME SECONDARY ROADS IN THE AREA BEGIN TO 
  FLOOD.  FLOODING OF FARM AND PASTURELANDS CONTINUES.

$$
3 follow-up statements
235 
WGUS84 KBMX 261917
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CST WED DEC 26 2012


...THE FLOOD WARNING CONTINUES FOR THE BLACK WARRIOR RIVER AT SELDEN 
LOCK AND DAM...

.HEAVY RAINFALL OF TWO TO FOUR INCHES HAS OCCURRED SINCE 
TUESDAY MORNING OVER THE BLACK WARRIOR RIVER DRAINAGE BASIN... 
AND A FLOOD WARNING REMAINS IN EFFECT FOR THE BLACK WARRIOR RIVER
AT SELDEN LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS. TURN AROUND... DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY THURSDAY MORNING... OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-270717-
/O.EXT.KBMX.FL.W.0010.121227T1020Z-121230T0044Z/
/WLDA1.1.ER.121227T1020Z.121228T0600Z.121229T1244Z.NO/
117 PM CST WED DEC 26 2012

THE FLOOD WARNING CONTINUES FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM LATE TONIGHT TO SATURDAY EVENING... OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 12:15 PM WEDNESDAY THE STAGE WAS 83.4 FEET. 
* FLOOD STAGE IS 90 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST... THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM WILL 
  RISE ABOVE FLOOD STAGE BY EARLY THURSDAY MORNING AND CONTINUE 
  TO RISE TO NEAR 92.5 FEET BY EARLY FRIDAY MORNING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY SATURDAY MORNING.
* IMPACT... AT 94 FEET... SOME SECONDARY ROADS IN THE AREA BEGIN TO 
  FLOOD. FLOODING OF FARM AND PASTURELANDS CONTINUES.

$$
957 
WGUS84 KBMX 270223
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
823 PM CST WED DEC 26 2012


...THE FLOOD WARNING CONTINUES FOR THE BLACK WARRIOR RIVER AT SELDEN 
LOCK AND DAM...

.HEAVY RAINFALL OF TWO TO FOUR INCHES HAS OCCURRED SINCE 
TUESDAY MORNING OVER THE BLACK WARRIOR RIVER DRAINAGE BASIN... 
AND A FLOOD WARNING REMAINS IN EFFECT FOR THE BLACK WARRIOR RIVER
AT SELDEN LOCK AND DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY THURSDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-271423-
/O.EXT.KBMX.FL.W.0010.121227T1144Z-121228T0800Z/
/WLDA1.1.ER.121227T1144Z.121227T1800Z.121227T2000Z.NO/
823 PM CST WED DEC 26 2012

THE FLOOD WARNING CONTINUES FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM LATE TONIGHT TO LATE THURSDAY NIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  7:15 PM WEDNESDAY THE STAGE WAS 85.9 FEET. 
* FLOOD STAGE IS 90.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY THURSDAY AND CONTINUE 
  TO RISE TO NEAR 90.3 FEET BY THURSDAY EARLY AFTERNOON . THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY THURSDAY EVENING.
* IMPACT...AT 90.0 FEET...PASTURE AND WOODLANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.

$$
653 
WGUS84 KBMX 271510
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 AM CST THU DEC 27 2012

...THE FLOOD WARNING IS CANCELLED FOR THE BLACK WARRIOR RIVER AT 
SELDEN LOCK AND DAM...

.THE BLACK WARRIOR RIVER IS NEARING CREST AND SHOULD PEAK BELOW
ITS DESIGNATED FLOOD STAGE.  THEREFORE THE FLOOD WARNING IS NO 
LONGER IN EFFECT AT SELDEN DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT.

&&

ALC063-065-091-271540-
/O.CAN.KBMX.FL.W.0010.000000T0000Z-121228T0800Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
910 AM CST THU DEC 27 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* AT  8:15 AM THURSDAY THE STAGE WAS 88.2 FEET. 
* FLOOD STAGE IS 90 FEET. 
* NO FLOODING IS OCCURRING AND NO FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE NEAR 88.7 FEET
  THIS EVENING AND THEN BEGIN A SLOW FALL.
* IMPACT...AT 90 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD.  
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 26, 6:29 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Dec 26, 6:29 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR AVIATION.
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 AM CST WED DEC 26 2012

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
12Z TAF DISCUSSION

WINDS WILL BE UP AND RATHER GUSTY TODAY BEHIND A COLD FRONT. SOME
WRAP AROUND LIGHT RAIN IS POSSIBLE ACROSS THE NORTH BUT WITH LOW
PROBABILITIES WILL LEAVE OUT OF TAFS AT THIS TIME AS MOISTURE IS
SHALLOW. BUT THIS SHALLOW MOISTURE WILL CREATE MVFR CIGS AREA WIDE
FOR THE MORNING WITH MOISTURE BEGINNING TO PULL OUT AS DRIER AIR
MOVES IN AND THE RIDGE BUILDS.

TOI OBSERVATIONS ARE BACK AND EQUIPMENT APPEARS TO BE IN WORKING
ORDER...SO TAF IS NOW BEING ISSUED ONCE AGAIN.

08/MK

&&

.PREV DISCUSSION... /ISSUED 351 AM CST WED DEC 26 2012/

DISCUSSION...

STORMS HAVE PUSHED WELL TO THE EAST OF THE AREA BY THIS
MORNING...WITH THE COLD FRONT JUST TO OUR MISSISSIPPI BORDER. THIS
COLD FRONT IS EXPECTED TO PROGRESS ACROSS THE STATE THIS
MORNING...EXITING THE STATE BY 00Z. THE SURFACE LOW IS CURRENTLY
OVER NORTHERN MISSISSIPPI AND WESTERN TENNESSEE AS SEEN IN WATER
VAPOR IMAGERY. AS THIS LOW CONTINUES TO TRAVERSE TO THE
NORTHEAST...WRAP AROUND MOISTURE WILL ALLOW FOR LIGHT PRECIPITATION
ACROSS OUR EXTREME NORTHERN COUNTIES. THE QUESTION WILL BE HOW COLD
TEMPERATURES WILL FALL AND IF THE VERTICAL TEMPERATURE PROFILES WILL
SUPPORT ANY FROZEN PRECIPITATION. LOOKING AT FORECAST
SOUNDINGS...THE BEST CHANCE FOR ANY PRECIP WILL OCCUR WHEN
TEMPERATURES ARE STILL TOO WARM. AS TEMPERATURES FALL INTO THE
30S...MOISTURE BEGINS TO DECREASE AND THEREFORE FROZEN PRECIP
APPEARS TO BE TOO LOW TO MENTION AT THIS POINT. HOWEVER...WOULD NOT
BE SURPRISED IF A COUPLE OF THE NORTHWEST COUNTIES EXPERIENCE A FEW
SNOW FLURRIES MIXED WITH THE LIGHT RAIN. FOR NOW...WILL LEAVE THIS
OUT OF THE WEATHER GROUP SINCE CONFIDENCE IS TOO LOW.

TEMPERATURES TODAY WILL NOT WARM TOO MUCH...WITH MOST LOCATIONS
REACHING THEIR MAXIMUM TEMPERATURES THIS MORNING AND THEN FALLING
THROUGHOUT THE REST OF THE DAY. A RATHER STRONG PRESSURE GRADIENT
WILL BE SUPPORTIVE OF WINDY CONDITIONS...AS CURRENTLY SEEN ON THE
SURFACE OBS ACROSS THE SOUTH. WILL CONTINUE THE WIND ADVISORY FOR
THE REST OF THE DAY...SINCE IT APPEARS LIKELY THAT PLACES COULD
EXPERIENCE SUSTAINED WINDS OF OVER 25 MPH AT SOME POINTS DURING THE
DAY. WINDS WILL SLACKEN AFTER SUNSET AS THE LOW MOVES TO THE
NORTHEAST AND OUT OF THE VICINITY OF THE AREA.

HIGH PRESSURE WILL SETTLE INTO THE REGION BY THURSDAY...WITH
NORTHERLY WINDS NOT GIVING THE TEMPERATURES MUCH OF A WARM UP. A
GOOD PORTION OF THE AREA WILL SEE TEMPS SEVERAL DEGREES BELOW NORMAL
FOR THIS TIME OF YEAR. RIDGING WILL SLIDE TO THE EAST OF ALABAMA BY
FRIDAY...WITH WINDS SHIFTING TO THE SOUTH AHEAD OF OUR NEXT SYSTEM.

A SHORTWAVE WILL EJECT FROM THE MIDWEST AND MOVE INTO THE SOUTHEAST
BEGINNING ON FRIDAY...AS A SURFACE LOW DEVELOPS IN THE NORTHERN
GULF. MOISTURE WILL ADVECT INTO THE AREA AS THE LOW MOVES TO THE
NORTHEAST ACROSS MISSISSIPPI. THERE WILL BE ENOUGH SUPPORT FROM THE
SHORTWAVE AND ISENTROPIC PROCESSES TO SUPPORT SHOWERS DEVELOPING
WEST OF THE AREA AND THEN MOVING THROUGH DURING THE FRIDAY NIGHT AND
SATURDAY MORNING TIME FRAME. THE LOW MOVES QUICKLY TO THE NORTHEAST
AND OUT OF ALABAMA BY SATURDAY MORNING...WITH MUCH OF THE
PRECIPITATION ENDING BY 18Z ON SATURDAY. TEMPERATURES APPEAR TO BE
TOO WARM DUE TO WAA FROM THE SOUTHERLY WINDS TO SUPPORT ANY FROZEN
PRECIPITATION.

HIGH PRESSURE WILL SETTLE IN ON SATURDAY AFTERNOON AND EXPECT DRY
CONDITIONS SUNDAY AND MONDAY. NEW YEARS DAY MAY BE A WET ONE...WITH
ANOTHER GULF LOW AND UPPER LEVEL SHORTWAVE POTENTIALLY
DEVELOPING...AS SEEN ON THE 00Z GFS RUN...HOWEVER MODELS ARE
COMPLETELY OPPOSITE ON THEIR SOLUTION FOR NEXT WEEK. WHILE THE GFS
SHOWS PRECIPITATION...THE EURO REMAINS DRY WITH HIGH PRESSURE
KEEPING ITS HOLD FOR MUCH OF NEXT WEEK. DUE TO THE
DISCREPANCIES...WILL GO AHEAD AND ADD A SLIGHT CHANCE FOR LIGHT RAIN
ON MONDAY NIGHT AND TUESDAY TO ACCOUNT FOR THE PARTICULARLY WET
SOLUTION OF THE GFS. WOULD LIKE TO SEE MORE CONSISTENCIES BEFORE
GOING ANY HIGHER ON POPS.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     44  29  45  28  53 /  30  10  10  10  10
ANNISTON    46  30  47  30  54 /  20  10  10  10  10
BIRMINGHAM  43  30  46  31  55 /  20  10  10  10  20
TUSCALOOSA  44  31  51  34  56 /  10  10  10  10  20
CALERA      44  31  48  33  56 /  10  10  10  10  20
AUBURN      50  32  50  36  54 /  10  10  10  10  10
MONTGOMERY  48  31  51  32  58 /  10   0  10  10  10
TROY        48  30  51  32  56 /  10   0  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

08/73
Hazardous weather outlook, Dec 26, 6:25 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CST WED DEC 26 2012

ALZ011>015-017>050-271225-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
625 AM CST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY.

WINDY CONDITIONS ARE EXPECTED TODAY ACROSS CENTRAL ALABAMA BEHIND A
STRONG COLD FRONT. SUSTAINED WINDS OF 20 TO 30 MPH...ALONG WITH
GUSTS OF 30 TO 40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:10 PM CSTSevere Thunderstorm WarningBMXDallas, Marengo, Perry37 min
Dec 25, 6:15 PM CSTSevere Thunderstorm WarningBMXChilton, Hale, Perry45 min
Dec 25, 6:33 PM CSTSpecial Weather StatementBMXBibb, Chilton, Jefferson, Shelby57 min
Dec 25, 6:40 PM CSTSpecial Weather StatementBMXPike35 min
Dec 25, 6:44 PM CSTTornado WarningBMXBarbour, Bullock, Pike46 min
Dec 25, 6:45 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Perry, Shelby30 min
Dec 25, 7:00 PM CSTAreal Flood AdvisoryBMXBibb, Chilton, Dallas, Jefferson, Perry, Shelby3 hr
Dec 25, 7:08 PM CSTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Dallas, Perry, Shelby52 min
Dec 25, 7:31 PM CSTSevere Thunderstorm WarningBMXDallas, Lowndes59 min
Dec 25, 7:34 PM CSTRiver Flood WarningBMXSumter7 hr
Dec 25, 7:38 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Clay, Coosa, Talladega41 min
Dec 25, 7:58 PM CSTSpecial Weather StatementBMXClay, Talladega47 min
Dec 25, 8:07 PM CSTTornado WarningBMXLowndes46 min
Dec 25, 8:40 PM CSTTornado WarningBMXAutauga, Elmore, Montgomery65 min
Dec 25, 9:51 PM CSTSevere Thunderstorm WarningBMXMontgomery39 min
Dec 25, 10:18 PM CSTTornado WarningBMXPike42 min
Dec 25, 10:22 PM CSTSevere Thunderstorm WarningBMXBullock38 min
Dec 25, 10:45 PM CSTSevere Thunderstorm WarningBMXMacon45 min
Dec 25, 10:48 PM CSTSevere Thunderstorm WarningBMXBullock, Pike42 min
Dec 25, 11:24 PM CSTSpecial Weather StatementBMXBarbour, Lee, Russell66 min
Dec 26, 12:14 AM CSTSpecial Weather StatementBMXBarbour31 min

Nearby

River Flood Warnings in Alabama, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.